Thursday, October 02, 2014

Tuesday, October 20, 2009 a young person, Community Member, asks

Q: I was just diagnosed with AS. and treatment is Humira. How sick does this make you?

I was just diagnosed with Ankylosing spondalitis (similar to RA) I have great concerns about TNF blockers (Humira, Enbrel etc....) because I have chrohns disease, and autoimmune hemolytic anemia and prone to clotting and missing my spleen which leaves me sick 60% of the time. However, I am just about crippled at this time and in so much pain I can't get up to get a drink of water. The doctor is suggesting Humira shots every other week. Is this my ONLY alternative?

Answer This
Answers (1)
Lene Andersen, Health Guide
10/22/09 12:18pm

Humira isn't supposed to make you sick, it's supposed to make you feel better. Personally, it's been my miracle medication, enabling me to live my life again. I have a friend who has Chrohn's who was helped a great deal by Humira.

 

We all decide what risks we are willing to take to live a fairly normal life and although there are some potentially severe side effects with Humira, most people have very manageable side effects - I wrote a post last year about managing side effects that includes some of the common side effects of the Biologics that you may find useful.  If you're sick 60% of the time and in so much pain you can get up to get a glass of water, you have to ask yourself how much of a life that is and what you're willing to risk to get your life back.  I was in a severe flare in 2004 that completely took my life away, leaving me in extreme pain and able to just sit and get through each day (usually crying a lot of the time).  the Biologics sounded potentially really scary, but my everyday life was really scary, so I started on Enbrel (changed to Humira two years later). And got better. Got so much better that the only way I can describe it is that it was a miracle and I am still living that miracle, able to work, laughing every day, doing things I hadn't thought I'd ever be able to do again. Yes, there is the potential for some really serious side effects, but I have my life back and to me, it's worth the risk.

 

What is your life worth? Only you can decide that.

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By a young person, Community Member— Last Modified: 12/26/10, First Published: 10/20/09